Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Anaesth. 1995 Nov;42(11):1003-9.

Differential effects of ketamine and midazolam on heart rate variability.

Author information

  • 1Department of Anesthesiology, Nagoya University School of Medicine, Japan.

Abstract

Alterations in autonomic activity caused by anaesthesia can be assessed by spectral analysis of heart rate variability (HRV). This study examined the effects of ketamine and midazolam on HRV. Thirty patients of ASA PS 1 were studied. Fifteen were given ketamine (2 mg.kg-1) and 15 received midazolam (0.3 mg.kg-1), iv. The RR intervals of ECG were measured before and after induction of anaesthesia for ten minutes during spontaneous respiration. Power spectral density of the data was computed using fast Fourier transform. The spectral peaks within each measurement were calculated: low frequency area (LF, 0.04-0.15 Hz), high frequency area (HF, 0.15-0.5 Hz), and total power (TP, 0.04-0.5 Hz). Normalized unit power was derived as follows: low frequency area (nuLF): LF/TP x 100%, high frequency area (nuHF): HF/TP x 100%. Both ketamine and midazolam caused reductions in all measurements of HRV power (P < 0.05). However, ketamine increased nuLF from 64 +/- 14% to 75 +/- 13% (P < 0.05) and decreased nuHF from 36 +/- 14% to 25 +/- 13% (P < 0.05), while midazolam decreased nuLF from 66 +/- 15% to 54 +/- 14% (P < 0.05) and increased nuHF from 34 +/- 15% to 46 +/- 14% (P < 0.05). These results documented that both ketamine and midazolam reduced the total power and all frequency components of power in spite of their opposing effects on autonomic nervous activity. However, normalized unit power showed the expected sympathetic activation with ketamine and sympathetic depression with midazolam since ketamine increased nuLF and midazolam decreased nuLF.

PMID:
8590488
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk